Skip to content
My WebMD Sign In, Sign Up
Cannot take Statins
avatar
Blackfeather2 posted:
Hi, My friend has very high cholesterol >300. She bikes for 15 mi two or three times a week. She weighs 217 but has lost 20lbs and counting. The diet has been modified, she eats soluble fiber less meat. She has Hashimoto's disease which I've read raises cholesterol. I believe it runs in her family, Dad died @ 50yrs and aunt on Mom side died from multiple strokes but she was overweight. Her Mom takes statins and tolerates them well . She had a TIA. Heres the problem, neither she nor her brother can tolerate statin drugs - she gets body pain all over especially in the liver area and all the way down the right leg. It made her brother violently ill. She has been going th the V.A. and the Endo Doc tells her "you are going to die if you don't lower it" and the vist last week he said "you come in every three months and nothing changes" but yes, it did - shes losing weight. I think he's "throwing in the towel" So, now he put her on Niacin 250mg two pills before bed. Shes taken this before along with other medicines to treat cholesterol. I've even tried the red rice supplement fro GNC but hat made her ill also. Once it went down to 170 but we don't know what happen for this dramatic change to occur as she was not exercising. I'm thinking about getting a loan to take her to a specialist outside the Veterans Admin system. They have good doctors but I don't think this doctor is "connecting the dots" and he's giving up. I don't want to lose the love of my life as her Mom did so soon to heart disease. Anyone out there having problems taking statins but having better luck lowering a different way? Any suggestions as to what type of doctor for her to see. I was thinking a cardiologist. Thanks for any ideas... Peace be with you.
Reply
FirstPrevious12NextLast
 
avatar
bobby75703 responded:
You stated your friend has Hashimotos, and cholesterol >300.
What is your friend's Free T3 thyroid hormone look like? Is it low?

If unbound levels of Tri-iodothyronine (FT3) are low, it can cause elevated lipids, even if TSH is in range. Free T3 is the amount of active thyroid hormone circulating in the blood and available for the body to use.

If levels of FT3 hormone are low, cholesterol could be elevated.

If a person were found to have low levels of active thyroid hormone, taking a combination therapy of T4 and T3 might be beneficial. Typical results would be lower lipids, more energy, and easier weight loss.

An endocrinologist would be the type of doctor that specializes in hormones. This is where I would pursue this requesting a COMPLETE thyroid panel. Not just TSH and FT4.

Bobby
 
avatar
bobby75703 replied to bobby75703's response:
Think of adding T3 thyroid hormone in the same light as tossing gasoline on a campfire. It burns brighter and faster, consuming the wood faster.

Adding T3 to person who is deficient causes your metabolism to burn brighter and faster, consuming lipids faster.

Hope this analogy helps.

Bobby
 
avatar
Blackfeather2 replied to bobby75703's response:
Hello!
Thanks for your response. This is the recent lab report findings:

Cholesterol - 350 mg/dl Very high
Triglyceride - 148.0 mg/dl normal
LDL - 269.4 mg/dl High
HDL - 51.0 mg/dl Normal
VLDL - 29.6 mg/dl

I forgot to mention this
She does take Synthroid 0.1mg Once a day. I read up briefly about this medicine. Am I correct that this only affects TSH (T4?) levels? I'll go and get her reoports from the V.A. next week to see the results. I have a feeling I'll need to take this case out of their hands. Some of our doctors get real "iffy" when we bring in info we have researched and they just shut down on any suggestions. Now he is trying niacin and zetia The thyroid is a complex gland. yes? I'll post later to you to tell you that T3 value and again, thanks for your suggestion/concern
 
avatar
Blackfeather2 replied to Blackfeather2's response:
Wow! I just briefly looked over the Wikipedia page about the thyroid. Fascinating! So T4 breaks down to T3 due to a loss of an iodine atom. Seems like this Hashimoto's disease causes a swing in amounts of the T4/T3. And the mood swings - God yes, of course they put her on psych meds for that but it didn't stop them. We now think its the Hashimoto's causing it. I can't understand why doctors of various specialties cannot connect the dots. I'm 50, I'm wondering if I'm too old to go to Medical School (smile). You almost have to have a (good) doctor in the family that likes her family.
 
avatar
bobby75703 replied to Blackfeather2's response:
Blackfeather, Yes, that is correct about T4 being converted to T3 by dropping one atom if iodine. T3 then increases metabolism, cranking up the bodies internal furnace. The result is a drop in Cholesterol.

I also remember a hashimoto's case, a man with depression and violent mood swings. Physicians treated him with Synthroid (T4 only) plus anti- depressants. Nothing worked.

A new physician then added T3. He Dropped the anti- depressants. His depression lifted and mood swings vanished. He felt better that he had felt in 20 years.

A healthy human thyroid produces roughly 80% T4, and 20% T3. The body then slowly converts the rest of the T4 into T3

When Hashimotos causes the thyroid to fail, it may fail to produce both T4 and T3. While many folks can get along fine with T4 therapy only, others can't and depend on a combination therapy of both T4 / T3. In rare cases, some individuals take T3 only because that's what works for them.

We are all different. What works best for one person may not work at all for another. I have Hashimoto's myself. I had a severe allergic reaction to Synthroid. Can't take synthroid. However Armour thyroid works great for me, and its drives my cholesterol down lower than I want due to the T3 content.

Keep me posted.

Bobby
 
avatar
bobby75703 replied to bobby75703's response:
By the way, people who are hypothyroid are at higher risk of muscle problems with statins. This is in the medical literature.
 
avatar
Blackfeather2 replied to bobby75703's response:
Thanks! I'm going to spend some days at the medical library and copy what I find. They cannot argue with their collegues. Peace be with you. You're an angel - thanks for sharing. Curious, do you know anymore what medical literature did you find the hypothyroid/muscle issue link. No sense in reinventing the wheel ...eh?
 
avatar
bobby75703 replied to Blackfeather2's response:
Blackfeather, for the medical literature concerning higher risk for muscle pain and tenderness on statins:

If I recall correctly, I saw this on the website of the drugs themselves. Type in the name of a statin drug and go to its official website.

Typical language in the drug literature may look something like this: "Physicians should monitor patients carefully for muscle pain and tenderness if the patient has any of the following conditions..." Then it lists Hypothyroidism as one of the conditions of being at increased risk..

I then researched it and found hypothyroidism is indeed an increased risk for statin induced myopathy for patients with underlying thyroid disorders.

This was years ago. Websites get changed and updated. Wording changes. I would start with the official websites of the drugs themselves, and go the the Physicians Desk Reference online. (PDR)
 
avatar
bobby75703 replied to bobby75703's response:
When researching online, articles from the national library of medicine are respected sources. ( PubMed)

Example: Use key words Pubmed thyroid hormone cholesterol and you will come up with an articles showing the relationship between cholesterol and thyroid hormone.

http://www.ncbi.nlm.nih.gov/pubmed/12829694

http://www.ncbi.nlm.nih.gov/pubmed/2327707



Statin Associated myopathy hypothyroidism Pubmed
Here we can clearly see hypothyoidism being listed as a higher risk factor for muscle problems associated with statin use.


http://www.ncbi.nlm.nih.gov/pubmed/11758079
 
avatar
Blackfeather2 replied to bobby75703's response:
Hello again!
Hey, Thanks for the information - this is too cool. I'm looking forward to the research and I appreciate your help in this matter. Have a great New Year Bobby75703 and community.
 
avatar
billh99 replied to Blackfeather2's response:
There is also studies that low vitamin D levels increase the myalgia when taking statins.

http://www.medscape.com/viewarticle/726438

http://www.ncbi.nlm.nih.gov/pubmed/19100953

http://www.ncbi.nlm.nih.gov/pubmed/20531048
 
avatar
Blackfeather2 replied to billh99's response:
Hi There!
You must be psychic! - She got 12 capsules 50,000 unit of Vit D in the mail yesterday. No explanation. Everyone in my house doctor is pushing Vit D for various reasons/ailments. Stock must be up in the pharmaceuticals for this stuff. More research. Thanks for the links. A busy weekend looking forward to it.
 
avatar
billh99 replied to Blackfeather2's response:
You need to check the dosage of the 50,000 unit Vit D.

I have seen reports from some doctors that they give it to their patients that have tested low. But I don't think that it is daily.

Maybe once a week or even once a month.

Maintance dosage is typically 1,000 - 5,000 per day.
 
avatar
bijah responded:
I have started eating a couple of tbls of walnuts. After about 3&1- 2 months , my colesterol whent down 60 points from 257 to 197. good luck.


Featuring Experts

There are no Expert stories for this community right now

Helpful Tips

Excercise
Tried many forms of excercise and running seems to be the best for me for lowering cholesterol. More
Was this Helpful?
2 of 3 found this helpful

Helpful Resources

Be the first to post a Resource!

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.